Vitamin K Antagonists

Although vitamin K antagonists, such as warfarin, phenprocoumon, and other coumarin agents, are an important part of the longer-term management of patients with HIT-associated thrombosis, they are ineffective, and potentially dangerous, when given to patients with acute HIT as single therapy, or in combination with ancrod (a defibrinogenating snake venom that is no longer used as therapy for HIT) (Warkentin et al., 1997; Smythe et al., 2002; Srinivasan et al., 2004) (see Chapter 2). In patients with active DVT, oral anticoagulants may cause thrombosis to progress to involve even the microvasculature, leading to coumarin-induced venous limb gangrene. This syndrome appears to result from a transient disturbance in procoagulant-anticoagulant balance: increased thrombin generation associated with HIT remains high during early warfarin treatment, while simultaneously there is severe, acquired deficiency in the natural anticoagulant protein C. Although high doses of oral anticoagulants may be more likely to cause this syndrome, even relatively low doses that produce a rise in the INR (especially to >4.0) can cause limb gangrene in some patients, particularly in patients with severe HIT-associated hypercoagulability and overt (decompensated) DIC. Thus, warfarin and phenpro-coumon should always be given in combination with an agent that reduces thrombin generation in patients with acute HIT, and must only be started once the acute HIT has largely subsided, as judged by substantial recovery of the platelet count (in general, >150 X 109/L). Furthermore, anticoagulant—coumarin overlap should occur over at least 5 days, and the alternative anticoagulant should not be stopped until the platelet count has reached a stable plateau (see also section III.E, Longer-term anticoagulant management of the HIT patient with thrombosis).

Recommendation. Vitamin K antagonist (coumarin) therapy is contraindicated during the acute (thrombocytopenic) phase of HIT. In patients who have already received coumarin when HIT is diagnosed, reversal with vitamin K is recommended. (See section III.E for specific details of managing coumarin therapy in HIT, including recommendation grades.)

0 0

Post a comment